Alert archive / New York / Freeze Warnings in 2020
Freeze Warning 6, NWS Buffalo, NY
NWS Buffalo, NY issued this freeze warning at May 12, 2020, 10:03 AM EDT for 16 counties in New York. It took effect at May 13, 2020, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2020, 10:03 AM EDT (14:03 UTC)
- In effect from
- May 13, 2020, 12:00 AM EDT
- Expired
- May 13, 2020, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189 WWUS71 KBUF 121403 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1003 AM EDT Tue May 12 2020 NYZ001>008-010>014-019>021-085-122215- /O.NEW.KBUF.FZ.W.0006.200513T0400Z-200513T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 1003 AM EDT Tue May 12 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the mid to upper 20s expected inland, and lower 30s along the immediate lakeshores. * WHERE...All of western and north central New York. * WHEN...From midnight tonight to 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TMA
4 follow-up statements
702 WWUS71 KBUF 122054 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 454 PM EDT Tue May 12 2020 NYZ001>008-010>014-019>021-085-130500- /O.CON.KBUF.FZ.W.0006.200513T0400Z-200513T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 454 PM EDT Tue May 12 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the mid to upper 20s expected inland, and lower 30s along the immediate lakeshores. * WHERE...All of western and north central New York. * WHEN...From midnight tonight to 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Apffel
066 WWUS71 KBUF 130208 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1008 PM EDT Tue May 12 2020 NYZ001>008-010>014-019>021-085-131015- /O.CON.KBUF.FZ.W.0006.200513T0400Z-200513T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 1008 PM EDT Tue May 12 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the mid to upper 20s expected inland, and lower 30s along the immediate lakeshores. * WHERE...All of western and north central New York. * WHEN...Through 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Apffel
271 WWUS71 KBUF 130558 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 158 AM EDT Wed May 13 2020 NYZ001>008-010>014-019>021-085-131300- /O.CON.KBUF.FZ.W.0006.000000T0000Z-200513T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 158 AM EDT Wed May 13 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures in the mid 20s inland and in the lower 30s along the immediate lakeshores. * WHERE...All of western and north central New York. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JLA
521 WWUS71 KBUF 131240 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 840 AM EDT Wed May 13 2020 NYZ001>008-010>014-019>021-085-131345- /O.EXP.KBUF.FZ.W.0006.000000T0000Z-200513T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 840 AM EDT Wed May 13 2020 ...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING... Temperatures will continue to warm above freezing this morning. $$ TMA
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this freeze warning went out at May 12, 8:55 AM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 12, 8:55 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
855 AM EDT Tue May 12 2020
.SYNOPSIS...
An upper level disturbance may generate scattered showers this
afternoon...otherwise our next opportunity for widespread showers
will be late Thursday and Thursday night. While temperatures will
remain below normal through Wednesday...we can look forward to
significant warming for the second half of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Compact shortwave with cold temps aloft (at least as low as -35c at
H5 and -16c at H85) still on track to graze our area mainly along
and north/east of St. Lawrence valley this afternoon. Cold air aloft
and moisture tied to system will result in developing scattered
showers this afternoon. Greatest coverage to showers will be over
the North Country closer to the upper low where temps aloft will be
cold enough for mixed rain and snow as well as possible graupel
given stronger showers. Today looks like the last really cool
day for a while with readings in the low to mid 40s in most
areas. West winds will become gusty in the afternoon as cold
front tied to upper level system drops across southern Ontario.
The cold front passes early this evening shifting winds to the
northwest. NW flow and H85 temps down to -7c with water temps
of 7c point to some lake response, especially east of Lake
Ontario where some snow showers could linger into the early
overnight. Maybe a bit more clouds for Southern Tier again, but
expect no precip. Eventually, other areas will clear out and
winds will lighten, so looking at yet another frost/freeze with
min temps into the upper 20s to lower 30s.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Deep meridional flow (eastern trough/western ridge) will flatten out
and become more of a zonal flow during this period. In fact, for the
first time in quite a while, the main jet stream will push north of
the region Wednesday night into Thursday and pretty much remain
there for the remainder of this period and beyond. This will finally
open the door to much more seasonable temperatures for this time of
year. Unfortunately chances for rain will also be on the increase
along with our temperatures.
This period will start out dry as the center of strong high pressure
pushes southeast from the upper Great Lakes right across NYS later
on Wednesday. Dry weather will continue Wednesday night as high
pressure remains in control while drifting further southeast to the
southern New England coast by early Thursday morning. In terms of
temperatures, Wednesday will be 'transition' day. Even though it will
be touch warmer, however a general northwesterly flow will remain in
place for much of the day. This will keep chilly conditions intact
for one more day, with highs mainly in the upper 40s to lower 50s,
which still falls some 15 degrees short of seasonal norms. That
said, Wednesday will be a good day to be outside as full May
sunshine and generally light winds will make it 'feel' very nice.
Warmer air will start to push in aloft in earnest Wednesday night as
southerly return flow develops on the back side of the departing
high pressure. This however will not be realized at the surface. As
the sun sets, inversion will quickly set up just above the surface
under almost ideal radiational cooling conditions with high pressure
nearly overhead, clear skies and light winds. Unfortunately, this
will bring the chance for one LAST night with the potential for
frost and freeze conditions as temperatures range from the upper 20s
to mid 30s.
After a dry start to our Thursday, a warm front extending east from
low pressure across the upper Midwest, will push into western and
northcentral NY as the low makes its' way into the central Great
Lakes. Plentiful low level moisture on the nose of a 40-50 knot low
level jet impinging on warm frontal boundary, combined with good mid
and upper level support will allow rain showers to blossom from
southwest to northeast across the area through the day. There will
also be enough instability for possibly a few rumbles of thunder as
well. Frontal boundary gets hung up across the area Thursday night
as low pressure moves into southern Quebec. Several minor waves of
low pressure will ripple along the boundary, keeping the rain and
thunder possibilities going through the night. Main upper trough
will cross NYS on Friday, while surface low presses east across New
England forcing the boundary back south as a cold front. Boundary
will take on some anafrontal characteristics which will limit
instability and thus thunder potential on Friday, however it will
allow rain showers to only slowly taper off from northwest to
southeast across the area. Otherwise, noticeably warmer temperatures
will be felt, as highs in the upper 50s to lower 60s Thursday trend
even warmer for Friday with highs in the mid to upper 60s. May see a
few 70 degree readings in traditionally warmer spots.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
A cold front will continue to sag south of our region Friday night,
settling across PA for Saturday. After a few showers across the
western Southern Tier early Friday night, expect mainly dry
conditions through Saturday. Heights aloft will continue to build
Saturday as upper ridge moves overhead. However, cooler low
level northeasterly flow behind the cold front will tend to
counterbalance this, which should lead to highs similar to
Friday, only with a good deal more sunshine.
Clouds and moisture will be on the increase again Saturday night as
low pressures moves into the upper Mississippi Valley, with chances
for a few showers rising from southwest to northeast through the
night as the boundary to our south starts to make a return northeast
as a warm front. Warm front will cross the area on Sunday, bringing
the likelihood for showers and the chance for a few rumbles of
thunder. Model guidance then diverges somewhat as to how fast the
surface low presses east across southern Quebec and New England.
This will determine when the frontal boundary will be shoved back
south as a cold front, and hence how long showers will hang around.
12/00Z GFS has our area dry by late Sunday night, while 00Z ECMWF
would only slowly taper off showers from west to east through the
day. Otherwise, temperatures will average near normal on Sunday,
with highs a touch below average on Monday with the cold frontal
passage.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
VFR cigs expected into this afternoon, though scattered showers will
be possible in the afternoon for sites especially east of Rochester.
Snow may mix with the rain over the North Country.
Outlook...
Tonight and Wednesday...Mainly VFR. Patchy MVFR cigs possible
tonight western Southern Tier and southeast of Lake Ontario.
Thursday and Friday...Restrictions likely in rain showers and
isolated thunderstorms.
Saturday...Mainly VFR.
&&
.MARINE...
Fresh to occasionally strong winds on Lake Ontario will result in
small craft advisories into early this evening, especially over
eastern sections. On Lake Erie, though winds and waves have
diminished some, another small craft advisory has been posted late
this morning through the afternoon. Strongest winds will be from
Dunkirk to Buffalo.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ040-
041.
Small Craft Advisory until 8 PM EDT this evening for
LOZ043>045.
Small Craft Advisory until 2 PM EDT this afternoon for
LOZ042.
&&
SYNOPSIS...RSH
NEAR TERM...JLA/TMA
SHORT TERM...JM
LONG TERM...JM
AVIATION...JLA
MARINE...JLAHazardous weather outlook, May 12, 8:51 AM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 851 AM EDT Tue May 12 2020 NYZ001>008-010>014-019>021-085-131300- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 851 AM EDT Tue May 12 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Sub freezing temperatures are expected tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Sub freezing temperatures are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-131300- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 851 AM EDT Tue May 12 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Freeze Warnings in New York, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.